Oklahoma, 2023

Heat in Oklahoma, September 23, 2023

September 23, 2023 · NWS OUN · 18 events in 18 counties and zones

Heat and humidity combined to yield 105 110-degree heat indices across portions central and southern Oklahoma during the afternoon/evening of the 23rd.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 110-degree heat indices across portions central and southern Oklahoma during the afternoon/evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 23, 5:02 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 23, 5:02 AM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
602 AM CDT Sat Sep 23 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 409 AM CDT Sat Sep 23 2023

Autumn arrived this morning in an astronomical sense, but
certainly not in the meteorological sense. On the first day of
fall, we will have more of a taste of summer (heat) and spring
(storms).

First, the heat. We are expected to approach daily record high
temperatures today, especially in the southwest. And dewpoints are
also abnormally high with a few stations currently recording 90th
to 95th percentile dewpoints for late September. Drier air will
filter into western sections of Oklahoma and north Texas with the
front today, but east of the front, heat index values are
forecast to reach 105 to 110 across north central Texas into south
central and southeast Oklahoma. Coordinating with NWS FWD, we
will issue a heat advisory for Archer/Clay/Wichita Counties of
north Texas, and up toward Duncan, Pauls Valley, Ada and Coalgate
in southern Oklahoma.

Storms are expected to begin developing near the front mid-late
afternoon today. The highest chances of storms will initially be
northeast of our forecast area, but storms will likely continue
developing southwest along the front and into central Oklahoma.
How far southwest remains an open question. As always, the
computer models have differing opinions. But judging by both
explicit model precipitation forecasts and the forecasts of
convective inhibition, it seems likely that storms will develop at
least down to OKC with somewhat lower chances southwest from the
OKC metro. Instability will certainly be available for severe
storms, and at least the potential for large hail. The SPC outlook
looks good and highlights the gradient of potential severe risk
with the enhanced risk in east central and northeast Oklahoma
matching the higher storm chances/more widespread storms
highlighted.

Forecast precipitable water values this evening of up to 1.8 or
1.9 inches are up near the top of the climatological distribution
for late September. And storms will continue into the evening
with the highest chances in the east. Storms will be widespread
enough in the east that there will be the potential for heavy
rainfall and localized flooding, although maybe not quite as high
as farther east in Oklahoma. Will not issue a flood watch with the
package this morning, but that will be something the day shift
will continue to monitor the trends.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 409 AM CDT Sat Sep 23 2023

Some specifics on the weather for Sunday/Sunday night will depend
on how things evolve with convection tonight. In general, we
expect the cold front to slow down and stall somewhere near the
Red River early Sunday. Surface cyclogenesis is expected along the
front on Sunday as another mid-level rough moves toward the
Plains with models showing this somewhere near or between Wichita
Falls or Gainesville. Another round of storms (some severe again)
is expected late Sunday afternoon or Sunday evening across the
south near the front. And if we do get the development of a
surface low somewhere near Wichita Falls, the backed surface flow
may enhance the severe storm potential with stronger wind shear
relative to the low and mid-level flow. But a lot will be
contingent on where the front ends up which will depend on how
much of a push south any convection Saturday night contributes to
the position of the front. But interests in southern Oklahoma and
north Texas should monitor the potential severe weather threat for
Sunday afternoon/evening.

There may be some lingering showers and storms in the south on
Monday, again depending on where the surface front ends up, but
the severe weather risk should be lower as we will be on the
cooler/more stable side of the front. After that, there are no
significant rain chances as the mid-level ridge builds in the
western United States. And with northwest flow aloft, temperatures
will finally be more typical for early fall.

&&

.AVIATION...
(12Z TAFS)
Issued at 602 AM CDT Sat Sep 23 2023

A cold front/northerly wind shift will enter northwest Oklahoma
by mid-morning and slowly move southeastward across most terminals
through the TAF period (with the possible exception of KSPS)
before stalling. Winds ahead of the front will be from the south.

Showers and thunderstorms are expected to develop along the front
across northeast Oklahoma and then possibly develop to the
southwest. PROB30s were included from KPNC to KSWO to KOKC/KOUN to
KSPS, where there is a moderate chance for showers and
thunderstorms. Gusty, variable winds, large hail, and reductions
in visibility are possible with any thunderstorms.

As the cold front stalls toward the latter part of the TAF
period, northerly winds will gradually veer to the northeast/east.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  68  83  63 /  30  50  30  30
Hobart OK         99  67  89  61 /  20  10  20  20
Wichita Falls TX 101  72  96  68 /  20  30  20  50
Gage OK           88  58  83  55 /  10  10  10   0
Ponca City OK     93  65  84  59 /  40  60  20  10
Durant OK         96  71  93  67 /  20  60  60  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 7 PM CDT this evening for
     OKZ039>048-050>052.

TX...Heat Advisory from noon today to 7 PM CDT this evening for
     TXZ086-089-090.

&&

SHORT TERM...26
LONG TERM....26
AVIATION...10
Hazardous weather outlook, Sep 23, 3:28 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
428 AM CDT Sat Sep 23 2023

OKZ004>048-050>052-TXZ083>090-240930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
428 AM CDT Sat Sep 23 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe storms late this afternoon and
this evening across northeast Oklahoma, which includes eastern
Lincoln County, northeastern Pottawatomie County, and the northern
portions of Seminole and Hughes County. West and south of the
enhanced risk area, there is a slight risk of severe storms to the
east of a line from Blackwell to El Reno to Lawton, and north of a
line from Lawton to Marietta to Durant. There is also a marginal
risk of severe storms for portions of western Oklahoma and western
north Texas. The severe storms are most likely between 4 PM
Saturday to 2 AM Sunday morning. Baseball size hail and winds of
60 to 80 mph may occur with the strongest storms. The tornado risk
is very low.

Thunderstorms are expected to develop on a cold front, initially
in northern or northeastern Oklahoma with scattered thunderstorms
continuing to develop southwest along the front through the
afternoon and evening. The storms will generally move east at 20
to 30 mph with the strongest storms moving southeast at 15 to 20
mph.

This evening and overnight, thunderstorms will be most widespread
in the east, and areas of locally heavy rain will also be
possible.

.Heat...
Heat index values will reach 105 to 110 this afternoon in southern
Oklahoma and north Texas. Triple digit heat index values will
reach 100 to 105 in central Oklahoma as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a slight risk of severe storms late Sunday afternoon
through early Monday morning across north Texas and southern
Oklahoma south of a line from Seymour to Wichita Falls Texas to
Sulphur and Stuart Oklahoma. North of the slight risk, there is
also a marginal risk of severe storms south of a line from Quanah
Texas to Lawton, Purcell and Seminole Oklahoma. Baseball size hail
and 60 to 80 mph winds will be possible with the strongest storms
again on Sunday.

Get graphics and more
details at weather.gov/norman...and follow our weather forecast
office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heat. Local standard time, as filed.

Heat, Atoka

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Atoka forecast zone
Reported by
Mesonet
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Heat, Bryan

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Bryan forecast zone
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Heat, Carter

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Coal

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Coal forecast zone
Reported by
Mesonet
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Heat, Garvin

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Grady

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Hughes

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Heat, Jefferson

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Lincoln

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heat, Love

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Love forecast zone
Reported by
Mesonet
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Heat, Marshall

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, McClain

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Murray

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Payne

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Seminole

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
September 23, 11:00 AM CST to 6:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138898, 1138899, 1138900, 1138901, 1138902, 1138903, 1138904, 1138905, 1138906, 1138907, 1138908, 1138909, 1138910, 1138911, 1138912, 1138913, 1138914, 1138915.